Kentucky, 2012High Wind and Strong Wind in Kentucky, December 20, 2012
December 20, 2012 · NWS LMK · 6 events in 6 counties and zones
Low pressure began to deepen rapidly over Missouri during the early morning hours on December 20th. By late afternoon, this cyclone reached its lowest pressure of 983mb right over Chicago.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure began to deepen rapidly over Missouri during the early morning hours on December 20th. By late afternoon, this cyclone reached its lowest pressure of 983mb right over Chicago. Over the Lower Ohio Valley, gradient winds increased overnight from the south ahead of an occluded front. Along with widespread showers, winds gusted up to 40 mph. Our strongest winds, however, didn't arrive until late afternoon. Strong cold air advection behind a front brought sustained winds of over 30 mph for several hours. Several locations recorded wind gusts of over 50 mph. A few trees were toppled with more widespread damage to limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 20, 11:25 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 20, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1225 PM EST THU DEC 20 2012
...Updated Aviation Discussion...
.Short Term (Tonight - Thursday Night)...
Issued at 320 AM EST Thu Dec 20 2012
...Very Windy Conditions with some snow tonight...
Well...A very active 24 hrs of wx with a deepening low pressure
system over the MO Ozarks being the the main weather feature. Sfc
pressure are currently falling with increasing sely winds and WAA
shra developing out ahead of the cold front pushing thru from STL to
LIT. Meanwhile the warm front stretches across the Srn half of CWA
and back along I 70 in IL/MO. There is a nice lightning show across
the Land of Lincoln with elevated storms along warm front. Plenty
of theta E advection in the warm sector over the Magnolia State into
the Volunteer state with sct shra ahead of the main line over AR.
As mentioned winds are potent, with latest UPS 757 reporting 52 kts
at 2K and the KY Mesonet has a 34 mph wind gust in Breckinridge Co.
A line of showers with embedded isol-sct t-storms to windy
conditions is pushing east which will bring 100% chance of precip
from west to east as the line pushes thru from 13-18z acrs the cwa.
Significant 65-70kts LLJ will accompany the convection, soundings
denote a strong llvl inversion will inhibit the strongest winds from
pushing down to sfc. Looks like we will be issuing a bunch of SPS
for the line of storms with the wind advisory already in place.
After the front pushes through there will be a substantial dry slow
and leave only bkn low sc/cu and allow the most potent winds (65 kts
of H8 and 45 kts at H9) to mix down from 19z thru 23z. All model
soundings and time and cross sections showing blustery w-sw winds,
so will keep the wind advisory and make only minor chances on
velocity with frequent aftn gusts of GTE 40 mph. The day shift will
have to look at meso models and the 12z runs to determine if the
advisory needs to be upgraded to a high wind warning (doubtful right
now). Residents should secure Christmas decoration, and travelers on
major east west highways will have a challenging drive.
The main band of precipitation should end from west to east by early
to mid afternoon leaving QPF totals between 0.5 to 1 inch area wide.
It will be cloudy this am with highs about in the mid 50s. Temps
won't start to fall behind the fropa until the late aftn and then
fall hard in the evening hours.
No on to the fun part of the fcst...
Wrap around cyclonic moisture will be wrapping around and causing at
first a mix of RASN, then transitioning to all light to mdt snow
showers as the evening wears on. Lapse rates really steepen up and
soundings are all snow after 02z. The area most likely to see any
light snow accumulations (under 1 inch) would be Srn IN and Nrn
Bluegrass. Will update and tweak this area with an SPS and update
the web page. Although accumulations will be very light, the combo
of snow showers and gusty winds may cause brief reductions in
visibilities at times. Also, low temperatures are forecast to drop
into the 25-30 range mid 20s which may cause light snow to make some
roadways slick. Travelers should use caution late Thurs night/Fri
morning especially over southern Indiana and north central KY. For
now will keep the SPS going and let the day shift make any changes
as needed.
Because the low pressure system will be pretty strong, a tight
pressure gradient and strong winds will stay with us for an extended
period of time (through Fri morning)
.Long Term (Friday through Wednesday)...
Issued at 300 AM EST Thu Dec 20 2012
Deep enough moisture may persist Friday morning across the Bluegrass
to keep light snow over that region. Have a wide enough swath in the
models to keep in a chance for measurable snow through the morning.
The gradient across our region still will be tight as the departing
low moves into New York. Thus expect continued gusty conditions
through the day, which along with chilly temperatures will mean wind
chills in the teens for the morning hours and likely staying in the
twenties through the day.
High pressure will move across the Deep South this weekend, bringing
dry conditions and near normal temperatures. Then for early
Christmas Eve, the GFS and to a lesser extent the ECMWF have backed
off on the strength of the isentropic lift along a warm front across
Kentucky. They still show some light rain, confined mainly to our
southern forecast area. The new ECMWF has a stronger system
developing along the frontal boundary by late Christmas Eve,
bringing a surface low into the Ohio Valley. Thus have to keep in
some pops. For now, have low-end chance for the region and have bled
these chances into Christmas as well, given the potential that no
solid low comes through and all we have is a stalled frontal
boundary in the vicinity.
By midweek, the GFS and ECMWF develop another system along this old
frontal boundary. Expect rains to develop ahead of this system, but
given the timing differences for now will leave pops at high-end
chance Wednesday, undercutting the blended pops that are calling for
likely rains. Again, we will have chance for some snow on the back
side of this system, assuming it wraps up as strong as the various
models are showing. That snow will come after this forecast period,
so look for updates as it moves into Day 7.
&&
.Aviation (18Z TAF Issuance)...
Issued at 115 PM EST THU Dec 20 2012
A deep cyclone nearing Chicago will bring strong winds later this
afternoon and evening. Steady rain has ended at BWG and SDF for at
least several hours. Rain will end at LEX between 19 and 20z
Thursday. Ceilings will be broken and MVFR through 00 to 01z.
South winds of 15 to 20 mph at SDF LEX and BWG will shift to the
southwest and increase markedly by mid-afternoon. By 20z expect
southwest winds averaging 25 mph with some gusts exceeding 40 mph at
SDF and BWG, with these winds arriving around 20 to 21z at LEX.
Strong winds will continue for at least 5 to 10 hours, with winds
slowly veering towards the west. Winds will stay around 25 with
gusts up to 35kt through 06z Friday. Winds will become essentially
westerly around 00z at our TAF locations.
Snow showers will begin affect visibilities at SDF and LEX towards
02 to 03z. Ceilings will fall to low end MVFR. Visibilities will be
quite variable with brief lowering to 1 to 2 miles in some of the
heavier snow showers. For BWG, any snow shower are expected to
remain to the north. Snow showers will diminish towards 10 to 12z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 10 AM EST /9 AM CST/ FRIDAY FOR INZ076>079-
083-084-089>092.
KY...WIND ADVISORY UNTIL 10 AM EST /9 AM CST/ FRIDAY FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
Short Term.......JSD
Long Term........RS
Aviation.........JSDHazardous weather outlook, Dec 20, 10:47 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1147 AM EST THU DEC 20 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1147 AM EST THU DEC 20 2012 /1047 AM CST THU DEC 20 2012/
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST /9 AM CST/ FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG SOUTHWEST WINDS WILL COMMENCE BY EARLY AFTERNOON AS A
STRONG FRONT ARRIVES. EXPECT SUSTAINED WINDS FROM 25 TO 30
MPH...WITH GUSTS OF 45 TO 55 MPH. THESE STRONG WINDS WILL
CONTINUE WELL INTO THE EVENING HOURS.
BY THIS EVENING...MUCH COLDER AIR WILL RUSH INTO THE REGION
BEHIND GUSTY WINDS IN THE WAKE OF THE COLD FRONT. ANY LINGERING
SCATTERED SHOWERS WILL TURN QUICKLY OVER TO SNOW SHOWERS. SNOW SHOWERS
MAY PRODUCE LIGHT ACCUMULATIONS OF UP TO ONE INCH ACROSS SOUTHERN
INDIANA AND THE NORTHERN BLUEGRASS REGION. THE COMBINATION OF THE
HEAVIER SNOW SHOWERS AND WINDS GUSTING TO 45 TO 50 MPH IN THE
EVENING WILL MAKE FOR LOWER VISIBILITIES AND POTENTIALLY SLICK
ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW SHOWERS AND SNOW FLURRIES WILL CONTINUE FRIDAY
MORNING...EAST OF I 65. LITTLE OR NO ACCUMULATION WILL OCCUR.
STRONG WESTERLY WINDS OF 15 TO 35 MPH WILL CONTINUE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WINDS OVER 50 MPH TODAY AND
TONIGHT AS WELL AS ANY MINOR WIND DAMAGE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
JSD/RJS/AMS
In the hours before
Special weather statement, Dec 20, 7:04 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SPELLING ERRORS
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 AM EST THU DEC 20 2012
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
064>067-077-078-202100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ADAIR KY-
RUSSELL KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...
COLUMBIA...JAMESTOWN
803 AM EST THU DEC 20 2012 /703 AM CST THU DEC 20 2012/
...LIGHT SNOW SHOWERS EXPECTED TONIGHT OVER SOUTHERN INDIANA AND
NORTH CENTRAL KENTUCKY...
WRAP AROUND MOISTURE ON THE BACK SIDE OF A STRONG LOW PRESSURE
SYSTEM WILL CAUSE LIGHT PRECIPITATION TO CHANGE FROM RAIN SHOWERS
TO SNOW SHOWERS THURSDAY EVENING. STRONG WEST WINDS OF 20 TO 30
MPH WITH GUSTS OF 40 TO 45 MPH MAY COMBINE WITH SNOW SHOWERS TO
CAUSE BRIEF PERIODS OF REDUCED VISIBILITIES. THE BEST LOCATION AND
TIME TO RECEIVE ACCUMULATING SNOW WILL BE NORTH OF A SALEM TO
FRANKFORT TO LEXINGTON LINE FROM 8 PM TO 2 AM. RESIDENTS IN
MADISON INDIANA...ALONG WITH CYNTHIANA AND CARLISLE COULD RECEIVE
CLOSE TO AN INCH OF SNOW BY FRIDAY MORNING.
TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AFTER MIDNIGHT
AND THEN INTO THE MID 20S BY SUNRISE FRIDAY MORNING WHICH MAY
CAUSE LIGHT SNOW TO ACCUMULATE ON GRASSY SURFACES AS WELL AS
ROADWAYS DURING THE PRE DAWN HOURS. ALTHOUGH ANY SNOW
ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 1 INCH...A LIGHT
COATING ON ROADWAYS MAY CAUSE SLICK SPOTS FOR THE FRIDAY MORNING
COMMUTE. THE COMBINATION OF TEMPERATURES IN THE 25 TO 30 DEGREE
RANGE AND WESTERLY WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL
DROP WINDS CHILLS INTO THE MID TEENS.
TRAVELERS SHOULD USE CAUTION AND KEEP UP TO DATE ON THE LATEST
WEATHER AND ROAD CONDITIONS.
JDG/AMS
Strong Wind, Warren
- When
- December 20, 12:00 PM CST
- Where
- Warren forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 36.994, -86.424 (the zone’s center; the record gives no point)
The ASOS site at Bowling Green Airport measured a 53 mph wind gust. Several large branches were downed in and around the Bowling Green area.
Strong Wind, Hancock
- When
- December 20, 1:15 PM EST
- Where
- Hancock forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.842, -86.778 (the zone’s center; the record gives no point)
A spotter reported that a 15 inch diameter tree was downed in Lewisport. He estimated winds gusts around 54 mph. Nearby, a Kentucky Mesonet site in Breckinridge county measured a 55 mph wind gust.
Strong Wind, Taylor
- When
- December 20, 6:04 PM EST
- Where
- Taylor forecast zone
- Measured
- 44 kt (51 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.367, -85.328 (the zone’s center; the record gives no point)
Taylor County emergency management reported that gradient winds downed several trees around the county. A Kentucky Mesonet site in Taylor County measured a 51 mph wind gust.
Strong Wind, Clark
- When
- December 20, 6:35 PM EST
- Where
- Clark forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 37.971, -84.147 (the zone’s center; the record gives no point)
A Kentucky Mesonet site in Clark County measured a 56 mph wind gust during the early evening hours. This gust remains the strongest measured gust across the Kentucky Bluegrass Region during this entire gradient wind event. The Lexington media reported that in Winchester, the roof of a resident's carport was removed.
Strong Wind, Franklin
- When
- December 20, 9:13 PM EST
- Where
- Franklin forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.239, -84.877 (the zone’s center; the record gives no point)
A tree was downed at the intersection of Switzer Road and Colston Lane just outside of Frankfort. Nearby, the ASOS site at the Frankfort Airport measured a 47 mph wind gust.
High Wind, Jefferson
- When
- December 20, 10:47 PM EST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
The ASOS at the Standiford Airport measured a 60 mph gust. Strong gradient winds during the late afternoon and early evening brought isolated power outages and scattered wind damage to the Louisville metropolitan area.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Virginia, December 20 to 22, 2012$43,000 · 56 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417475, 417476, 417479, 417485, 417478, 417474.